Alert archive / Illinois / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Lincoln, IL

July 12, 20178 counties in Illinois

NWS Lincoln, IL issued this flash flood watch at Jul 12, 2017, 3:21 PM CDT for 8 counties in Illinois. It took effect at Jul 12, 2017, 9:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2017, 3:21 PM CDT (20:21 UTC)
In effect from
Jul 12, 2017, 9:00 PM CDT
Expired
Jul 13, 2017, 2:45 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Flood severity
None

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

835 
WGUS63 KILX 122021
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lincoln IL
321 PM CDT Wed Jul 12 2017

...Heavy Rainfall Possible Tonight...

ILZ027>031-036-037-130900-
/O.NEW.KILX.FF.A.0004.170713T0200Z-170713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, and Pekin
321 PM CDT Wed Jul 12 2017

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

The National Weather Service in Lincoln has issued a

* Flash Flood Watch for portions of central Illinois and west 
  central Illinois, including the following areas, in central 
  Illinois, Marshall, Peoria, Stark, Tazewell, and Woodford. In 
  west central Illinois, Fulton and Knox. 

* From 9 PM CDT this evening through Thursday morning

* Thunderstorms will develop across the Watch Area tonight. Due to
  an extremely moist airmass, excessive rainfall rates will be
  likely with the storms.

* Flash flooding of urban areas...particularly viaducts and
  underpasses will be possible. Flooding may also occur in low- 
  lying rural locations and near small creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Barnes
2 follow-up statements
418 
WGUS63 KILX 130135
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lincoln IL
835 PM CDT Wed Jul 12 2017

...Heavy Rainfall Possible Tonight...

ILZ038-130900-
/O.EXA.KILX.FF.A.0004.170713T0200Z-170713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McLean-
Including the cities of Bloomington and Normal
835 PM CDT Wed Jul 12 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Lincoln has expanded the

* Flash Flood Watch to include a portion of central Illinois, 
  including the following area, McLean. 

* Through Thursday morning

* Thunderstorms will develop across the Watch Area tonight. Due 
  to an extremely moist airmass, excessive rainfall rates will 
  be likely with the storms. 

* Flash flooding of urban areas...particularly viaducts and 
  underpasses will be possible. Flooding may also occur in low- 
  lying rural locations and near small creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ILZ027>031-036-037-130900-
/O.CON.KILX.FF.A.0004.170713T0200Z-170713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, and Pekin
835 PM CDT Wed Jul 12 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of central Illinois and west central Illinois, 
  including the following areas, in central Illinois, Marshall, 
  Peoria, Stark, Tazewell, and Woodford. In west central 
  Illinois, Fulton and Knox. 

* Through Thursday morning

* Thunderstorms will develop across the Watch Area tonight. Due 
  to an extremely moist airmass, excessive rainfall rates will 
  be likely with the storms. 

* Flash flooding of urban areas...particularly viaducts and 
  underpasses will be possible. Flooding may also occur in low- 
  lying rural locations and near small creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Bak
839 
WGUS63 KILX 130745
FFAILX

Flood Watch
National Weather Service Lincoln IL
245 AM CDT Thu Jul 13 2017

ILZ027>031-036>038-130845-
/O.CAN.KILX.FF.A.0004.000000T0000Z-170713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, and Normal
245 AM CDT Thu Jul 13 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Illinois and west
central Illinois has been cancelled. A line of storms moved across
the watch area last evening, but no additional heavy rain is 
expected the rest of tonight and Thursday morning. 

$$

Shimon

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 2:56 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 12, 2:56 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
256 PM CDT Wed Jul 12 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 256 PM CDT Wed Jul 12 2017

19z/2pm surface map shows 1008mb low over western Wisconsin with
cold front extending southwestward into central Iowa. Airmass
ahead of the front has become very unstable with latest LAPS data
showing CAPE values in excess of 4000J/kg across much of the KILX
CWA. While isolated thunderstorms have developed along a mesoscale
boundary from Danville to near Shelbyville this afternoon, main
short-term forecast concern will focus on what happens along/ahead
of the synoptic front tonight. Models have varying opinions:
however, most high-res solutions suggest storms will be confined
to areas along/north of a Rushville to Bloomington line after
midnight.  Given high precipitable water values in excess of 2
inches and recent heavy rainfall across the north, am considering
a Flash Flood Watch for the northwestern counties overnight into
Thursday morning.  Will carry likely PoPs across this area,
tapering down to just slight chance along/south of I-70 where
conditions will likely remain dry through the entire night.

The cold front will settle southward into central Illinois on
Thursday, setting off scattered thunderstorms during the afternoon
and evening. With boundary in the vicinity during peak heating and
CAPE values climbing into the 2000-3000J/kg range, some of the
storms could become severe producing damaging wind gusts and large
hail.  The main mitigating factor for widespread severe will be
weak wind shear, as 0-6km bulk shear will only be 20-30kt.  Based
on expected position of front, have ramped PoPs up to likely
along/south of a Jacksonville to Danville line Thursday
afternoon/evening.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 256 PM CDT Wed Jul 12 2017

Front will drop southward into the Ohio River Valley Thursday
night, bringing an end to the rain chances across the far SE CWA
by early Friday morning.  A cooler/drier airmass will filter into
the region behind the front, resulting in pleasant high
temperatures in the lower to middle 80s for both Friday and
Saturday.

While upper ridge amplifies over the Rockies, a short-wave trough
will drop southeastward out of Canada into the Great Lakes this
weekend.  This feature will push a weak cold front through
central Illinois on Sunday.  Deep-layer moisture will be lacking
and upper support will remain minimal: however, with FROPA
expected near peak heating...have included low chance PoPs Sunday
afternoon.  After that, model consensus suggests ridge will build
eastward...resulting in a stretch of hot/humid weather for much
of next week.  Given good agreement between the GFS and ECMWF,
have raised high temperatures into the middle 90s by next Tuesday
and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Jul 12 2017

Frontal boundary will sag southward into central Illinois over the
next 24 hours, triggering scattered showers and thunderstorms.
Exact timing of convection this far in advance is not prudent...so
have only included VCTS in the 18z TAFs. Based on NAM/HRRR
consensus, have introduced VCTS after 05-07z at KPIA and KBMI, and
after 11z further south at both KSPI and KDEC. Winds will
initially be from the southwest with gusts to 15-20kt this
afternoon, then will decrease to less than 10kt this evening. As
the front approaches, winds will gradually veer to the W/NW by
Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ027>031-036>038-
040>043-047>051.

&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 12, 11:34 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1134 AM CDT Wed Jul 12 2017

ILZ027-028-030-131100-
Knox-Marshall-Stark-
1134 AM CDT Wed Jul 12 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values will reach dangerous levels of 105 to 107
degrees this afternoon. Heat related illnesses could occur from
prolonged exposure outdoors.

There is a Slight Risk of severe thunderstorm development
tonight, with large hail and damaging winds the primary hazards.
These storms will also be capable of producing frequent lightning
and flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorm chances will continue Thursday and Thursday evening.
There is a marginal risk of severe weather on Thursday, with hail
and damaging winds the primary hazards. Frequent lightning and
heavy rains will be possible.

Hot temperatures and high humidity will continue on Thursday,
with afternoon heat indices from 90 to 95 degrees. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

ILZ029-031-036>038-131100-
Fulton-McLean-Peoria-Tazewell-Woodford-
1134 AM CDT Wed Jul 12 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values will reach dangerous levels of 105 to 107
degrees this afternoon. Heat related illnesses could occur from
prolonged exposure outdoors.

There is a Marginal Risk of severe thunderstorm development tonight,
with large hail and damaging winds the primary hazards. These
storms will also be capable of producing frequent lightning and
flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorm chances will continue Thursday and Thursday evening.
There is a marginal risk of severe weather on Thursday, with hail
and damaging winds the primary hazards. Frequent lightning and
heavy rains will be possible.

Hot temperatures and high humidity will continue on Thursday,
with afternoon heat indices from 92 to 97 degrees. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

ILZ044>046-052>057-061>063-131100-
Champaign-Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-
Moultrie-Piatt-Shelby-Vermilion-
1134 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of thunderstorm development tonight. These
storms should remain below severe levels of wind and hail, but
will be capable of producing frequent lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorm chances will continue Thursday and Thursday evening.
There is a slight risk of severe storms east of I-57, with a marginal
risk west of I-57 on Thursday. Large hail and damaging winds will
be the primary hazards. Frequent lightning and heavy rains will
also be possible.

Hot temperatures and high humidity will continue on Thursday,
with afternoon heat indices from 95 to 100 degrees. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040>043-047>051-131100-
Cass-De Witt-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
1134 AM CDT Wed Jul 12 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values will reach dangerous levels of 105 to 107
degrees this afternoon. Heat related illnesses could occur from
prolonged exposure outdoors.

There is a chance of thunderstorm development tonight. These
storms should remain below severe levels of wind and hail, but
will be capable of producing frequent lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorm chances will continue Thursday and Thursday night.
There is a marginal risk of severe weather on Thursday, with hail
and damaging winds the primary hazards. Frequent lightning and
heavy rains will be possible.

Hot temperatures and high humidity will continue on Thursday,
with afternoon heat indices from 95 to 100 degrees. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ066>068-071>073-131100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1134 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values will reach very warm levels of 100 to 105
degrees this afternoon. Heat related illnesses could occur from
prolonged exposure outdoors.

There is a chance of thunderstorm development later tonight.
These storms should remain below severe levels of wind and hail,
but will be capable of producing frequent lightning and heavy
rains.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorm chances will continue Thursday and Thursday night.
There is a slight risk of severe storms east of I-57, with a
marginal risk west of I-57 on Thursday. Large hail and damaging
winds will be the primary hazards. Frequent lightning and heavy
rains will also be possible.

Hot temperatures and high humidity will continue on Thursday,
with afternoon heat indices from 97 to 102 degrees. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Local storm report, Jul 12, 10:50 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 NW ATWOOD             39.85N 88.54W
07/12/2017  M1.29 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       2 E MIDDLETOWN          40.10N 89.55W
07/12/2017  M1.13 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       1 N SIDNEY              40.04N 88.07W
07/12/2017  M1.05 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       4 SSE ROSSVILLE         40.33N 87.64W
07/12/2017  M1.04 INCH       VERMILION          IL   COCORAHS

0700 AM     HEAVY RAIN       3 SSE NEW HOLLAND       40.14N 89.56W
07/12/2017  M1.01 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       1 SSW WESTVILLE         40.03N 87.65W
07/12/2017  M1.00 INCH       VERMILION          IL   COCORAHS

&&

JRP
Local storm report, Jul 12, 12:52 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1252 PM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
07/12/2017  M1.10 INCH       STARK              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 NW ATWOOD             39.85N 88.54W
07/12/2017  M1.29 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       1 W ARTHUR              39.72N 88.49W
07/12/2017  M2.04 INCH       MOULTRIE           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 N SIDNEY              40.04N 88.07W
07/12/2017  M1.05 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 E MIDDLETOWN          40.10N 89.55W
07/12/2017  M1.13 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       1 SSW WESTVILLE         40.03N 87.65W
07/12/2017  M1.00 INCH       VERMILION          IL   COCORAHS

0700 AM     HEAVY RAIN       1 W ARTHUR              39.72N 88.49W
07/12/2017  M2.04 INCH       MOULTRIE           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 N SIDNEY              40.04N 88.07W
07/12/2017  M1.05 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 ENE PHILO             40.01N 88.12W
07/12/2017  M1.01 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       LOVINGTON               39.71N 88.63W
07/12/2017  M2.10 INCH       MOULTRIE           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 SSE NEW HOLLAND       40.14N 89.56W
07/12/2017  M1.01 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       4 SSE ROSSVILLE         40.33N 87.64W
07/12/2017  M1.04 INCH       VERMILION          IL   COCORAHS

0700 AM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
07/12/2017  M2.13 INCH       DOUGLAS            IL   CO-OP OBSERVER

0730 AM     HEAVY RAIN       1 S BEASON              40.14N 89.20W
07/12/2017  M1.00 INCH       LOGAN              IL   COCORAHS

0730 AM     HEAVY RAIN       2 NNE CISCO             40.04N 88.71W
07/12/2017  M1.86 INCH       PIATT              IL   COCORAHS

0800 AM     HEAVY RAIN       5 NW ATWOOD             39.85N 88.54W
07/12/2017  M1.29 INCH       PIATT              IL   COCORAHS

0800 AM     HEAVY RAIN       4 ESE CHRISMAN          39.78N 87.60W
07/12/2017  M1.34 INCH       EDGAR              IL   COCORAHS

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:36 AM CDTHeat AdvisoryILXCass, DeWitt, Fulton, Knox, Logan, McLean and 11 more15 hr

Nearby

Flash Flood Watches in Illinois, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.